Missouri, 2006Flash Flood in Missouri, May 31, 2006
May 31, 2006 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 2:15 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, May 31, 2:15 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT WED MAY 31 2006
.DISCUSSION...
SHORT TERM THROUGH FRIDAY NIGHT. A VERY MOIST AIR MASS REMAINS IN
PLACE OVER THE REGION TODAY. THE 12Z KSGF SOUNDING MEASURED A
PRECIPITABLE WATER VALUE OF NEARLY 1.6 INCHES. TWO VORT CENTERS ARE
MOST PROMINENT...ONE OVER NORTHERN MO AND THE OTHER OVER EASTERN MO.
ISOLATED SMALL TSTM UPDRAFTS HAVE DEVELOPED IN WEST CENTRAL AND
SOUTH CENTRAL MO COUNTIES ASSOCIATED WITH THESE FEATURES. AIRCRAFT
DATA AND WATER VAPOR INDICATE AT LEAST ONE MORE UPPER VORT IN THE
ARKLATEX REGION. FOR NOW...INSTABILITY (ML CAPES 1000-1200 J/KG) IS
SUPPORTING ISOLATED TO WIDELY SCATTERED CONVECTION FROM EXTREME
SOUTHERN MO INTO EASTERN OK. UPPER FEATURES WITH THIS CONVECTION IS
HARDER TO DISCERN...BUT IN GENERAL IT HAS FORMED IN A MIDLEVEL SHEAR
AXIS THAT EXTENDS FROM THE ARKLATEX INTO NORTHWEST AR.
MAIN CONCERNS ARE HOW THE EXISTING CONVECTION ASSOCIATED WITH THE
UPPER FEATURES WILL EVOLVE. SHORTWAVE NOW MOVING THROUGH THE DAKOTAS
WILL CONTINUE TO MOVE EAST AND SHOULD EVENTUALLY HELP KICK THE SHEAR
AXIS/UPPER VORT CENTERS NOW OVER THE FORECAST AREA TO THE EAST
DURING THE DAY THURSDAY. IT LOOKS LIKE CONVECTION SHOULD TRY TO
CONTINUE TO FILL IN FROM NORTHERN MO WHERE UPPER LOW/VORT NOW
EXISTS...SSW INTO SOUTHWEST MO EASTERN OK. WITH HIGH FREEZING LEVELS
AND HIGH PWATS WE WILL CONTINUE TO SEE EFFICIENT CONVECTIVE
PRECIPITATION. HOURLY RADAR DERIVED PRECIP TOTALS BEAR THIS OUT WITH
VERY ISOLATED ONE-TWO INCH AMOUNTS. WILL GO WITH LIKELY POPS TONIGHT
WITH THE MENTION OF LOCALLY HEAVY RAIN. IF I COULD REASONABLY
PINPOINT WHERE THE HEAVIEST RAIN COVERAGE WAS GOING TO OCCUR IN
ASSOCIATION WITH AN UPPER VORT OR SURFACE FEATURE...ID CONSIDER A
FLASH FLOOD WATCH...BUT STORM COVERAGE MY BE SOMEWHAT SCATTERED AND
WOULD RATHER NOT CHASE RADAR TRENDS YET.
THE FRONTAL BOUNDARY NOW EXTENDING FROM CENTRAL IL INTO EAST CENTRAL
KS WILL GRADUALLY MOVE SOUTHEAST THROUGH THE AREA LATE TONIGHT AND
THURSDAY AS THE SHORTWAVES/VORTS GETS KICKED TO THE EAST. WILL
CONTINUE THE HIGH CHANCE OR LIKELY POPS THURSDAY WITH THE HIGHEST
POPS OVER THE EASTERN CWA.
LONG TERM SATURDAY THROUGH WEDNESDAY. FAIRLY QUIET WEATHER IS
EXPECTED OVER THE UPCOMING WEEKEND. THE ECMWF AND GFS ARE IN GOOD
AGREEMENT...ALTHOUGH FOR BOTH MODELS...RUN-TO-RUN CONSISTENCY IS NOT
ALL THAT GREAT. WHILE THE PATTERN IS SIMILAR VERSUS PREVIOUS
RUNS...THE MAIN DIFFERENCE IS THAT THE WESTERN 500MB RIDGE AXIS
REMAINS IN PLACE OUT OVER THE WESTERN CONUS WHILE SHORTWAVES MOVE
OVER THE RIDGE AND SOUTHEAST INTO THE EASTERN CONUS VERSUS BUILDING
THE WESTERN RIDGE INTO THE CENTRAL PLAINS REGION AS DEPICTED BY
PREVIOUS RUNS. A BROAD WEAK TROUGH ASSOCIATED WITH ONE OF THESE
UPPER SYSTEMS IS PROGGED TO MOVE THROUGH THE REGION TUESDAY. NNW-SSE
BAROCLINIC ZONE AND LIMITED RETURN MOISTURE WITH THIS TROUGH MAY
ALLOW SOME CONVECTION TO DEVELOP...AND HAVE ADDED SLIGHT POPS FOR
THE TUE-TUE NIGHT TIME PERIOD. HAVE ALSO LOWER TEMPERATURES A BIT
FOR NEXT WEEK...BUT THEY WILL STILL BE NEAR SEASONAL NORMS. DSA
&&
.AVIATION...
FOR THE KSGF/KJLN 18Z TAFS...LIKE THE PAST COUPLE OF DAYS...MAIN
AREAS OF CONVECTION ARE ASSOCIATED WITH UPPER LEVEL FEATURES. ONE
VERY PROMINENT VORT CENTER IS MOVING SLOWLY NORTH OVER NORTHWEST
MO...AND ANOTHER MORE SUBTLE FEATURE IS MOVING NORTHEAST OVER
SOUTHEAST AND EAST CENTRAL MO. FOR NOW...WILL MAINTAIN SHOWER/VCTS
CHANCES IN THE TAFS FOR DIURNAL CONVECTION AT BOTH TAF SITES. A WEAK
FRONTAL BOUNDARY WILL SLOWLY MOVE SOUTH INTO THE REGION LATE TONIGHT
AND EARLY THURSDAY MORNING. THIS MAY FOCUS CONVECTION LATER IN THE
TAF CYCLE...BUT TIMING/COVERAGE HARD TO PINPOINT AT THIS POINT. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, May 31, 2:40 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED MAY 31 2006
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
340 PM CDT WED MAY 31 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS CONTAINING HEAVY RAIN CONDUCIVE TO
LOCALIZED FLASH FLOODING...AND FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ALL AREAS OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL
HAVE POTENTIAL FOR EXPERIENCING SLOW MOVING THUNDERSTORMS
CONTAINING HEAVY RAIN AND POSSIBLE LOCALIZED FLASH FLOODING.
DISCUSSION:
A TROPICAL AIRMASS IS IN PLACE OVER EXTREME SOUTHEAST KANSAS AND
THE MISSOURI OZARKS. MOST AREAS WILL NOT ACQUIRE ENOUGH
INSTABILITY FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...FLASH
FLOODING WILL ALSO OCCUR WITH SLOW MOVING THUNDERSTORMS THAT ARE
PRODUCING HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THUNDERSTORMS WILL BE POSSIBLE...OR MAY BE ONGOING...THURSDAY AS A
COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. LOCALLY HEAVY RAIN
AND FLOODING WILL AGAIN BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
CRAMER
Flash Flood, Dent
- When
- May 31, 4:42 PM CST to 7:00 PM CST
- Where
- Dent County, 2 mi SE of Salem
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.607, -91.508 (the zone’s center; the record gives no point)
Excessive rainfall caused flash flooding across a low water bridge on Highway P near its intersection with County road 515.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, May 31, 2006$311,000 · 50 kt wind · 14 events
- Heavy Rain in Kansas, May 31, 2006$205,000 · 1 event
- Tornadoes and Damaging Winds in Indiana, May 31, 2006$25,000 · F0 · 5 events
- Hail and Damaging Winds in New York, May 31, 2006$25,000 · 50 kt wind · 4 events
- Damaging Winds in Vermont, May 31, 2006$25,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Kentucky, May 31, 2006$16,000 · 1 in hail · 12 events
- Damaging Wind in Tennessee, May 31, 2006$25,000 · 60 kt wind · 1 event
- Tornadoes and Flash Flood in Illinois, May 31, 20061 injured · F0 · 11 events
- Hail in Colorado, May 31, 20061.75 in hail · 16 events
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, May 31, 2006$20,000 · 60 kt wind · 1 event
- Hail and Damaging Wind in New York, May 31, 2006$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509142.